Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 55, NWS Cheyenne, WY

June 20, 2022Box Butte County, Dawes County, Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 20, 2022, 1:48 PM MDT for Box Butte County, Dawes County, Sioux County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2022, 1:48 PM MDT (19:48 UTC)
Expired
Jun 20, 2022, 2:30 PM MDT
In force
42 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Box Butte County, NE, Dawes County, NE, Sioux County, NE

The radar

The Rapid City radar (KUDX), 188 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 12:37 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 7.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2022-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2022-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-379 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 11:25 AM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 20, 11:25 AM MDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1125 AM MDT Mon Jun 20 2022

.SHORT TERM...(Today - Tuesday)
Issued at 439 AM MDT Mon Jun 20 2022

A broad area of strong/gusty winds can be expected today as strong
height rises spread across western Wyoming, yielding intense west-
east pressure gradients across the CWA. Modest 700 to 800 hpa flow
only around 40-45 knots certainly leads to some questions with the
peak wind gust potential later today, but the combination of steep
lapse rates and strong downward omega, coupled with excellent near
surface gradients may be sufficient for a few gusts approaching 60
MPH. This may be especially true around the central Laramie Range,
where the MSLP gradient orientation suggests a higher risk for gap
flow enhancement. Areas near Bordeaux and Wheatland will see winds
increase a bit later in the afternoon into the early evening hours
as they will have to wait for the surface trough to advance to the
east. In-house probabilistic guidance for BRX shows an appreciable
chance (60+ percent) of achieving warning criteria winds, with the
RWL-DGW MSLP gradient being a larger contributing factor for these
models, along with intense downward omega/subsidence. While higher
confidence exists along the Laramie Range, have issued a High Wind
Warning for both ARL/BRX as well as the adjacent plains of eastern
Platte County, valid through 12z Tuesday. Winds should decrease in
the late evening and overnight hours.

Growing concerns for a strong/severe convective threat through the
afternoon hours today, particularly along/northeast of a line from
Lusk to Torrington & Scottsbluff. Models are depicting very strong
UVVs along the I-25 corridor beginning as early as 18z courtesy of
intense low-level warm air advection. High-res guidance, including
the HRRR, have become more aggressive with convective coverage and
even intensity with multiple UH tracks near CDR/AIA by 21z. Rather
intense shear profiles today w/ 50+ knots of 500 mb flow certainly
favorable for organized updrafts, but it could very well be just a
bit too much as instability is expected to be modest at best, with
CAPEs only around 1500 J/kg. Main threat should be damaging winds,
given an extremely dry sub-cloud layer and LCLs well above the 0 C
level supporting evaporational cooling, as well as the development
of cold pools. Could see one or more bowing segments take shape w/
intense rear inflow as well, but not confident that this will take
place before convection exists the CWA to the north and east. Hail
will also be possible near stronger cores, but would not expect to
see anything much larger than quarters. Have increased PoPs toward
the likely category and added mention of severe thunderstorms over
the area specified. Dry for Tuesday as the culprit mid-level short
wave exits to the east.

.LONG TERM...(Tuesday Night - Sunday)
Issued at 439 AM MDT Mon Jun 20 2022

Tuesday night-Thursday...Another warming trend begins with the flow
aloft becoming zonal. With limited low and mid level moisture,
precipitation chances will remain slim.

Friday...Continued hot with 700 mb temperatures near 13 Celsius and
low amplitude ridging aloft. Perhaps some increase in low and mid
level moisture will aid in isolated afternoon and evening
thunderstorms mainly along and west of Interstate 25.

Saturday...Cooler in the wake of a shortwave trough aloft
and cold frontal passage. Looks like adequate low and mid level
moisture for scattered afternoon and evening showers and
thunderstorms.

Sunday...Continued relatively cool with 700 mb temperatures near
6 Celsius. Weak northwest flow aloft prevails, and with adequate low
and mid level moisture, scattered afternoon and evening showers and
thunderstorms will occur.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1125 AM MDT Mon Jun 20 2022

Significant changes to this TAF issuance, with HiRes model
guidance coming into better agreement for convection today.
Current radar imagery has a line of storms just off to the west,
in between KCYS and KLAR, with convective initiation occurring
slightly sooner than originally anticipated. On the Wyoming side,
strong dry boundary layer should limit most rain reaching the
ground, but cannot fully rule out some visibility drops if
stronger storms develop. Main concerns through tonight is the
potential for strong winds across southeastern Wyoming and the
Nebraska Panhandle, and a slight risk for severe thunderstorms
across the northern Panhandle, including KAIA, KCDR, and KBFF.
Strong to severe winds are possible today near the stronger
thunderstorms with up to 1 to 2 inch hail possible, in addition to
visibility drops where stronger rain showers are able to develop.
Confidence is low for visibility reductions into IFR, and left it
out of this TAF issuance. But cannot fully rule it out at this
time and will need to monitor the Panhandle for any AMDs required.
Storms should push eastward after 6pm, with gusty winds through
midnight, turning to light and variable tomorrow morning.

&&

.FIRE WEATHER...
Issued at 439 AM MDT Mon Jun 20 2022

Fire weather concerns will be elevated across much of the area for
today w/ widespread RHs in the teens and lower 20s, and widespread
wind gusts 40-50 MPH in the afternoon and early evening. Extremely
dry conditions will return each afternoon for the next few days w/
winds much lighter than today. As such, fire weather concerns will
be fairly low through mid week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 6 AM MDT Tuesday for WYZ110.

     High Wind Warning from 3 PM this afternoon to 6 AM MDT Tuesday
     for WYZ106-107.

NE...None.
&&

SHORT TERM...CLH
LONG TERM...RUBIN
AVIATION...MRD
FIRE WEATHER...CLH
Hazardous weather outlook, Jun 19, 2:20 PM MDT, 23 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
220 PM MDT Sun Jun 19 2022

NEZ002-003-019>021-054-055-095-096-202030-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
220 PM MDT Sun Jun 19 2022

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Marginal Risk for scattered showers and thunderstorms with
isolated severe thunderstorms. Main threats will include
lightning, damaging wind, and small hail.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Isolated showers and thunderstorms possible in northern Nebraska
panhandle Monday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101>119-202030-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
220 PM MDT Sun Jun 19 2022

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Marginal Risk for scattered showers and thunderstorms with
isolated severe thunderstorms. Main threats will include
lightning, damaging wind, and small hail. Confidence is low in
impacts.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 20, 11:39 AM MDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1139 AM MDT Mon Jun 20 2022

WYZ107-108-117-118-201815-
East Platte County WY-Goshen County WY-Central Laramie County WY-
South Laramie Range Foothills WY-
1139 AM MDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of southwestern Goshen,
north central Laramie and southeastern Platte Counties through 1215
PM MDT...

At 1137 AM MDT, Doppler radar was tracking a strong thunderstorm near
Whitaker, or 24 miles north of Cheyenne, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of southwestern
Goshen, north central Laramie and southeastern Platte Counties.

This includes Interstate 25 in Wyoming between mile markers 31 and
47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4138 10480 4148 10497 4176 10477 4159 10447
TIME...MOT...LOC 1737Z 218DEG 19KT 4150 10481

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Fuller
Special weather statement, Jun 20, 12:13 PM MDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1213 PM MDT Mon Jun 20 2022

WYZ107-108-118-201845-
East Platte County WY-Goshen County WY-Central Laramie County WY-
1213 PM MDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of southern Goshen,
north central Laramie and southeastern Platte Counties through 1245
PM MDT...

At 1212 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Chugwater, or 32 miles southeast of Wheatland,
moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hawk Springs, Veteran and Slater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4154 10456 4168 10480 4203 10453 4183 10417
TIME...MOT...LOC 1812Z 218DEG 19KT 4166 10459

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Fuller

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 4:25 AM MDTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte24 hr
Jun 20, 11:39 AM MDTSpecial Weather StatementCYSLaramie36 min
Jun 20, 12:13 PM MDTSpecial Weather StatementCYSGoshen32 min
Jun 20, 12:26 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte49 min
Jun 20, 1:09 PM MDTSevere Thunderstorm WarningCYSGoshen51 min
Jun 20, 1:15 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara45 min
Jun 20, 1:59 PM MDTSpecial Weather StatementCYSNiobrara31 min
Jun 20, 1:41 PM MDTSevere Thunderstorm WarningCYSBox Butte, Scotts Bluff, Sioux49 min
Jun 20, 2:09 PM MDTSpecial Weather StatementCYSBanner36 min
Jun 20, 2:19 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Sioux71 min
Jun 20, 2:51 PM MDTSpecial Weather StatementCYSScotts Bluff24 min
Jun 20, 2:57 PM MDTSpecial Weather StatementCYSDawes33 min
Jun 20, 3:10 PM MDTSevere Thunderstorm WarningCYSBanner, Box Butte, Morrill, Scotts Bluff50 min
Jun 20, 3:22 PM MDTSpecial Weather StatementCYSBox Butte38 min
Jun 20, 3:26 PM MDTTornado WarningCYSBox Butte, Morrill34 min
Jun 20, 3:50 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill25 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.